Format

Send to

Choose Destination
See comment in PubMed Commons below
J Womens Health. 1998 Jun;7(5):547-57.

Female gender as a risk factor for drug-induced cardiac arrhythmias: evaluation of clinical and experimental evidence.

Author information

  • 1Department of Pharmacology, Georgetown University Medical Center, Washington, DC, USA.

Abstract

One of the most pronounced gender-based differences in response to drugs is women's far greater risk of developing the life-threatening ventricular arrhythmia called torsades de pointes (TdP). A review of the literature and databases of the Food and Drug Administration reveals that a much higher percentage of women than men develop TdP arrhythmias after taking a variety of drugs, such as antihistamines (terfenadine, astemizole), antibiotics (erythromycin), antimalarials (halofantrine), antiarrhythmics (quinidine, d-sotalol), and miscellaneous other drugs. All of these drugs have in common the ability to block potassium currents, thereby prolonging cardiac repolarization and the QT interval on the ECG. The available experimental data support the hypothesis that gender differences in specific cardiac ion current densities are responsible, at least in part, for the greater susceptibility of females for developing TdP arrhythmias. In isolated perfused rabbit hearts (Langendorff technique), female rabbit hearts display greater baseline and drug-induced (quinidine and d-sotalol) changes in QT intervals than male hearts, and at least two different repolarizing potassium current densities (IKr and IKl) are found to be significantly lower in ventricular cardiomyocytes from female rabbits compared with those from males. Thus, it appears that as in humans, clear gender differences exist in the electrophysiologic characteristics governing cardiac repolarization in rabbits. This model and perhaps others should be examined as predictors of functional and pharmacologic differences between men and women. Understanding the potential mechanisms responsible for the greater risk of drug-induced arrhythmias in women could lead to screening methods for identification of individuals at risk for drug-induced arrhythmias or to the development of drugs with reduced risk of inducing arrhythmia.

PMID:
9650155
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk